FDA Issues Warning Against Azithromycin
Mar 13th, 2013
Warning against Azithromycin
The antibiotic azithromycin may cause potentially fatal irregular heart rhythms for some patients, the U.S. Food and Drug Administration (FDA) warns.
The antibiotic, sold under the brand name Zithromax or Zmax, is commonly prescribed to treat bacterial infections such as bronchitis, pneumonia, or ear infections.
According to the FDA, the pills can alter the heart’s electrical impulse which may lead to a deadly heart rhythm. Fortunately, not everyone is at risk. Patients with existing QT interval prolongation, low potassium or magnesium in the blood, abnormal heart rates, or those who use anti-arrhythmic drugs should take precautions.
“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the FDA said.
The warning was issued after two studies in 2012 found that some patients who took azithromycin had risks for developing abnormal electrical activities of the heart.
In May 2012, a study published in the New England Journal of Medicine found that patients who took a five day course of Zithromax had a higher risk of death compared to those who were treated with amoxicillin or other antibiotics. According to the FDA, levofloxacin treatment also carried similar cardiovascular risks.
The overall risk may be relatively low and more research is needed regarding the subject. However, patients with heart disease are advised to avoid Zithromax for now.
In 2011, sales of Zithromax reached $464 million in the U.S., according to IMS Health.
Related posts from our blog:
No related posts.
Tags: Warning Against Azithromycin
Posted in: Simon Bukai | Comments Off